Arizona, 2004Flash Flood in Arizona, August 16, 2004
August 16, 2004 · NWS TWC · 1 event in 1 county or zone
An upper level disturbance passing through Southeast Arizona allowed for some loosely organized storms to develop. Strong steering winds and low level shear allowed the storms to move rather quickly.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passing through Southeast Arizona allowed for some loosely organized storms to develop. Strong steering winds and low level shear allowed the storms to move rather quickly. The storms had begun developing just after 10 a.m. MST for an unusually early start. A spotter in Sierra Vista reported 1.44 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 16, 9:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON AUG 16 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN
THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION.
HOWEVER... THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.
&&
.DISCUSSION...A WEAK DISTURBANCE ALOFT HAS ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS TO CONTINUE THIS MORNING WITH RAINFALL AMOUNTS
REPORTED UP TO 1/4 INCH WITHIN THE LAST SIX HOURS. LOW PRESSURE
TROUGH CENTERED AT THE CENTRAL CALIFORNIA/NEVADA STATE LINE EXTENDS
INTO ARIZONA WITH AN EMBEDDED SHORT WAVE LOCATED OVER GILA COUNTY.
OVER THE NEXT 24 HOURS THE SHORT WAVE IS EXPECTED TO WEAKEN AND
SLIDE TO THE SOUTHEAST AS ITS PARENT LOW SHIFTS NORTHWARD DUE TO
FORCING FROM BUILDING HIGH PRESSURE SOUTH OF CALIFORNIA. AS THE
RIDGE BUILDS MOISTURE WILL BE FORCED OUT OF ARIZONA AS THE WEEK
PROGRESSES. HOWEVER... AMPLE MOISTURE WILL REMAIN OVERHEAD FOR THE
POTENTIAL OF THUNDERSTORMS.
THE 12Z TUCSON SOUNDING WAS BAD. SO A 14Z SOUNDING WAS RELEASED AND
DISPLAYS GOOD DATA. PLENTY OF MOISTURE REMAINS OVER SOUTHEAST
ARIZONA WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ALSO...
WEAK SHEAR WAS REPORTED IN THE LOWER LEVELS AND WITH THE PHOENIX
SOUNDING REPORTING A HELICITY NEAR 60 WILL NEED TO WATCH FOR
ROTATION IN THIS AFTERNOON/S THUNDERSTORMS. OTHERWISE... DYNAMICS
ARE LACKING TODAY AS FLOW ALOFT IS FAIRLY WEAK AND THE JET HAS
WEAKENED AND SAGGED TO THE SOUTH. SO CONVECTION WILL NEED TO RELY ON
THE DISTURBANCE FOR ANY ENHANCEMENT.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
EVANS
Hazardous weather outlook, Aug 16, 11:46 AM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST MON AUG 16 2004
AZZ019-029>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1146 AM MST MON AUG 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS
ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF
BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY
TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN
MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK
SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM.
DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE
REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE
ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG
THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR.
THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND
THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS
TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND
HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL
SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND
OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND
NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND
COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING.
SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO
WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP
THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING
DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER
SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL
GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A
DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS
WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS
BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE
ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
Flash Flood, Cochise
- When
- August 16, 1:00 PM MST to 2:30 PM MST
- Where
- Cochise County, Sierra Vista
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
The Sierra Vista Sheriff dispatch reported that 5 roads were closed due to high water. The roads were all impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 16 to 17, 2004$159,000 · F1 · 19 events
- Hail and Damaging Winds in Arizona, August 16, 2004$19,000 · 1 in hail · 4 events
- Flash Flood and Hail in Kansas, August 16, 20041 in hail · 5 events
- Debris Flow and Heavy Rain in Puerto Rico, August 16, 20044 events
- Hail and Damaging Winds in New York, August 16, 20041 in hail · 4 events
- Waterspouts in Gulf of Mexico, August 16, 20042 events
- Tornadoes in Kansas, August 16, 2004$500 · F0 · 2 events
- Lightning Strike in Minnesota, August 16, 2004$10,000 · 1 event
- Heavy Rain in Puerto Rico, August 16, 20041 event
- Hail in New York, August 16, 20040.75 in hail · 1 event
- Hail in Pennsylvania, August 16, 20040.88 in hail · 1 event
- Flash Flood in New York, August 16, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418621.